California, 2013

Flash Flooding and Hail in California, September 3 to 7, 2013

September 3 to 7, 2013 · NWS SGX · 22 events in 3 counties and zones

Isolated to scattered thunderstorms continued over the mountains, deserts, and portions of the Inland Empire, producing flash flooding each afternoon and evening through the 7th, with a brief lull in activity on the 1st. The hot spots on the 3rd were in the San Diego and Riverside County mountains, as well as the Coachella Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$628,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Isolated to scattered thunderstorms continued over the mountains, deserts, and portions of the Inland Empire, producing flash flooding each afternoon and evening through the 7th, with a brief lull in activity on the 1st. The hot spots on the 3rd were in the San Diego and Riverside County mountains, as well as the Coachella Valley. Storms in the Idyllwild/Pine Cove area produced flash flooding along Highway 243 and hail up to one-half inch. The Palm Springs area experienced flooding due to runoff from storms in the adjacent mountains, closing Araby Drive. Mountain storms also resulted in a flash flood and debris flow that raced down Tahquitz Creek and flowed through the Tahquitz Creek golf resort, closing Cathedral Canyon Drive at the Whitewater Wash. Areas in Riverside County also received accumulating small hail and severe winds from collapsing thunderstorms. Activity on the 4th and 5th favored similar areas, with more flash flooding. Runoff from storms over the Mountain Fire burn area in the San Jacinto Mountains resulted in a flash flood and debris flow 2 feet deep and 20 feet wide across Golf Club Drive in Cathedral City. Heavy rain also caused flooding on Highway 74 at McCall Road in Idyllwild, as well as Interstate 8 between Willows Road and Japatul. On the 6th, mud and water covered Highway S2 near the SR 79 intersection, closing that road due to multiple vehicles stuck in the mud. Pea to dime sized hail and damaging winds also accompanied these storms. Heavy rain caused minor road flooding in the Pine Valley area, with 1 to 2 inches of water flowing over several roadways. Highway 247 at Bessemer Mine Road had a 50-foot wide area of fast-moving water flowing across it, just east of Lucerne Valley. On the 7th, heavy rain near Forest Falls resulted in the normally dry Mill Creek running 2 feet deep and about 50 feet wide, stranding campers on one side of the creek. In San Diego County, there were 5 or 6 spots of water running across Highway 94 between Shockey Truck Trail and Sheridan Road with a maximum water depth of 6 inches. Waves of water up to 8 inches deep, with mud and debris, flowed rapidly over Highway 78 a few miles east of Julian. Highway 78 was impacted again as it dropped down into the desert, with 3 to 8 inches of water, in an area approximately 75 yards wide, flowing across the highway. Golf Club Drive in Cathedral City was closed again due to flooding from the Whitewater Wash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 3, 12:15 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 3, 12:15 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT TUE SEP 3 2013

.SYNOPSIS...
MONSOON MOISTURE AND DAYTIME HEATING WILL CONTINUE TO GENERATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS THIS WEEK. HIGH TEMPERATURES WILL BE 5 TO 10 DEGREES WARMER
THAN NORMAL THIS WEEK...WITH LOCATIONS 10 MILES OR MORE INLAND ABOVE
95 TO 105. MARINE AIR AND PATCHY LATE NIGHT AND EARLY MORNING
CLOUDS AND FOG WILL KEEP TEMPERATURES ALONG THE COASTAL STRIP CLOSER
TO NORMAL.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

REMAINDER THIS AFTERNOON AND EVENING...
WEST OF THE MOUNTAINS...TEMPERATURES ARE RUNNING ABOUT 5 DEGREES
WARMER THAN MONDAY...OVER THE MOUNTAINS THEY ARE A FEW DEGREES
HIGHER...OVER THE DESERTS A FEW DEGREES COOLER. THUNDERSTORMS HAVE
NOT YET MATERIALIZED...STILL A COUPLE HOURS OF HEATING LEFT THIS
AFTERNOON. DID LOWER THE POPS WEST OF THE RIDGE LINE AS TRANSPORT
WINDS ARE OUT OF THE SOUTHWEST AND DO NOT EXPECT BACK BUILDING TO
OCCUR. THUNDERSTORMS SHOULD DISSIPATE BY 1800 PDT.

TONIGHT...
STRATUS RETURN/REFORMATION/INLAND EXTENT...NAM4 CROSS SECTION ALONG
THE COAST SUPPORTIVE BELOW 200 METERS/650 FEET MSL AND SO IS HAVING
LESS/NO MID AND HIGH CLOUDS TONIGHT. PAIRED BACK THE INLAND EXTENT
TO SHOW LEADING EDGE OF THE STRATUS/FOG WITHIN MILE OF THE COAST AND
FROM CARLSBAD SOUTHWARD.

WEDNESDAY...
MODELS INDICATE AIR MASS DRIER...A FEW DEGREES WARMER...AND MORE
STABLE...DUE TO TEMPORARY RIDGING AHEAD OF EASTERLY WAVE MOVING
ACROSS MEXICO. BY WEDNESDAY AFTERNOON THE AXIS OF THIS EASTERLY WAVE
PROGGED TO BE CROSSING THE SOUTHERN GULF OF CALIFORNIA. HAVE 1 TO 3
DEGREES WARMING IN FORECAST OVER TODAY AND POPS ABOUT HALF.

WEDNESDAY NIGHT/THURSDAY...
THE AXIS OF THE EASTERLY WAVE MOVES OUT TO LONGITUDE 115W BUT THE
LOW OFF THE WASHINGTON/OREGON COAST IS ALSO PROGGED TO SHIFT INLAND.
STREAMLINE ANALYSIS PLACES THE COL POINT IN THE VICINITY OF 32N 120W
WITH DIVERGENT FLOW ACROSS SW CALIFORNIA. THIS LOWER CHANCES OF
THUNDERSTORM DEVELOPMENT BUT DOES NOT COMPLETELY ELIMINATE THEM. BIG
WEATHER MESSAGE WILL BE EVEN WARMER TEMPERATURES...AN AVERAGE 3
DEGREES ABOVE WEDNESDAY. THIS SHOULD PUT MOST INLAND VALLEY
LOCATIONS CLOSE TO OR ABOVE 100 DEGREES....WITH MOUNTAIN
TEMPERATURES RANGING FROM 95 TO 85...AND LOWER DESERTS 105 TO 110.

FRIDAY THROUGH MONDAY...
STILL MIGHT SEE AN INCREASE IN MID/HIGH CLOUDS THURSDAY NIGHT INTO
FRIDAY FROM THE SOUTH...DEPENDS ON THE STRENGTH AND TRACK OF THE
TROPICAL CYCLONE THAT IS LIKELY TO HAVE DEVELOPED BY THEN. DID CUT
CUT BACK ON THE POPS WHICH DROPPED THE MENTION OF SHOWERS FOR
THURSDAY NIGHT. STILL HAVE AFTERNOON/EARLY EVENING THUNDERSTORMS
EACH DAY OVER THE MOUNTAINS AND DESERTS. ALSO FORECASTING A SLOW
NORTHWARD AND SLIGHT EASTWARD/INLAND SPREAD OF NIGHT/MORNING
STRATUS/FOG THROUGH THIS PERIOD.

&&

.AVIATION...
032000Z...PATCHY STRATUS...WITH BASES AROUND 500 FT MSL AND TOPS
NEAR 1000 FT MSL...WILL DEVELOP ALONG THE COAST LATE THIS
EVENING...AND COULD PUSH AROUND 5 SM INLAND BY MID WED MORNING. LOW
CLOUDS ARE EXPECTED TO REMAIN RIGHT ALONG THE COAST OR OFFSHORE.
HOWEVER...VIS COULD LOWER AOB 1SM BR WHERE STRATUS NEARS TERRAIN.
ANY STRATUS THAT DEVELOPS IS FORECAST TO CLEAR BY 16 UTC WED.
OTHERWISE...ISOLATED TSTMS OVER MTNS AND DESERTS THIS AFTERNOON AND
FEW/SCT HIGH CLOUDS THROUGH WED AFTN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...JJT
SHORT TERM WARNINGS...JAD
Hazardous weather outlook, Sep 3, 2:25 AM PST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 AM PDT TUE SEP 3 2013

CAZ055-056-058-060>062-040100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
325 AM PDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS WITH BRIEF HEAVY
RAINFALL AND ISOLATED FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-057-040100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
325 AM PDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WITH BRIEF HEAVY RAINFALL
AND ISOLATED FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-040100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
325 AM PDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

In the hours before

Local storm report, Sep 3, 8:45 AM PST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT TUE SEP 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      5 NNE WRIGHTWOOD        34.42N 117.59W
08/30/2013                   SAN BERNARDINO     CA   BROADCAST MEDIA

            KTLA SHOWED HELICOPTER FOOTAGE OF RAGGING
            DRY WASH AND FLOODING IN PHELAN. FLASH FLOOD
            DURATION 2 HOURS

&&

IRIS SYSTEM

The radar

The Santa Ana Mts radar (KSOX), 100 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 6 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Riverside

When
September 3, 1:30 PM PST to 4:30 PM PST
Where
Riverside County, 4.89 mi W of Cathedral City to 1.73 mi SSW of Palm Spgs
Cause
Heavy Rain / Burn Area
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
33.758, -116.554

The USGS stream gauge on Palm Canyon Creek reported a 3.19 ft. rise. The gauge peaked at 1400 PST. Downstream from the gauge, broadcast media reported Araby Drive in Palm Springs was shut down due to a wall of water that passed through the area. CHP reported Golf Club Drive was closed at the wash due to flooding. Media also reported a flash flood and debris flow 2 feet deep and 20 feet wide flowing across Golf Club Drive. Cathedral Canyon Drive was closed at Whitewater Wash due to flooding and debris flows. The public also reported a flash flood and debris flow down Tahquitz Creek through the Tahquitz Creek Golf Resort.

Hail, Riverside

When
September 3, 2:30 PM PST to 3:30 PM PST
Where
Riverside County, Pine Cove
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.750, -116.730

The spotter was in Idyllwild traveling on Highway 243 to Pine Cove. There was 2 deep of 0.5 hail and 1-3 of water flowing across Highway243. Broken tree branches were all over the roadway from hail damage. A nearby COOP observer reported that the roads turned white, all covered with accumulating hail.

Flash Flood, Riverside

When
September 3, 2:30 PM PST to 3:30 PM PST
Where
Riverside County, Mountain Center to 0.85 mi NW of Mountain Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.700, -116.730

CHP reported water flowing across the roadway along state route 74 E / state route 371 in Mountain Center. The road is impassable.

Thunderstorm Wind, Riverside

When
September 4, 10:30 AM PST to 12:00 PM PST
Where
Riverside County, 5.7 mi NE of Thousand Palms
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.883, -116.335

The Sky Valley mesonet station recorded sustained winds greater than 40 mph from 1030 to 1200 PST. During this time, two gusts of 61 mph were measured between 1030 and 1040 PST. Two gusts of 58 mph were also recorded between 1050 and 1100 PST.

Thunderstorm Wind, San Diego

When
September 4, 2:30 PM PST to 4:00 PM PST
Where
San Diego County, 2.3 mi E of Barrett Jct
Measured
61 kt (70 mph) measured gust
Property damage
$500
Reported by
RAWS
Coordinates
32.606, -116.661

The Barrett RAWS measured a gust of 70 mph between 1350 and 1450 PST from a collapsing nearby thunderstorm. These winds were responsible for one small tree down, as well as branches and debris on Barrett Lake Road.

Thunderstorm Wind, San Diego

When
September 5, 12:30 PM PST to 1:30 PM PST
Where
San Diego County, Guatay
Measured
38 kt (44 mph) measured gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
32.850, -116.550

The Guatay mesonet station reported peak wind gusts of 38 and 44 mph between 1230 and 1250 PST due to a nearby thunderstorm. County representatives reported several trees down blocking roadways in nearby Pine Valley. San Diego Gas and Electric also reported a few power poles down, leading to outages.

Thunderstorm Wind, San Diego

When
September 5, 12:30 PM PST to 1:30 PM PST
Where
San Diego County, Julian
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
33.080, -116.580

The Warners mesonet station reported wind gusts of 52 and 59 mph between 1240 and 1310 PST due to a thunderstorm. Nearby, the Mataguay mesonet station recorded wind gusts of 56 and 58 mph between 1240 and 1300 PST. A san diego county official reported trees down on Valley View and Deer Creek Trail Roads.

Flash Flood, Riverside

When
September 5, 1:30 PM PST to 4:30 PM PST
Where
Riverside County, 3 mi S of Idyllwild to 0.57 mi ENE of Mountain Center
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
33.707, -116.720

California Highway Patrol reported a debris flow on Highway 74 at McCall Park Road. The water cleared out soon after and left behind debris on the road...such as rocks and sticks. The nearby Keenwild mesonet recorded 0.47 inches of rain during this time.

Flash Flood, Riverside

When
September 5, 1:30 PM PST to 4:30 PM PST
Where
Riverside County, 1.78 mi SE of Mountain Center to 5 mi ESE of Saunders
Cause
Heavy Rain
Property damage
$500,000
Reported by
Public
Coordinates
33.685, -116.705

Significant heavy rain on the 3rd through 5th resulted in devastating flooding and debris flows in the canyon of the Riverside Mountains where the Zen Mountain Center is located. The Center sustained heavy damage from debris flows on the 4th and 5th and it is unclear which particular day was worse. On the 4th, approximately 3 to 5 feet of mud and rocks flowed through the retreat, half-burying cars and cabins. On the 5th, the second flow brought several more feet of mud and debris, fully burying a few cars. The flows broke plumbing pipes and uncovered buried phone lines. The various buildings sustained significant damage as well, with several feet of mud inside and water damage. Much of the walkways and common areas were unrecognizable due to the washouts.

Hail, San Diego

When
September 6, 12:15 PM PST to 2:45 PM PST
Where
San Diego County, 4.29 mi W of Clover Flat
Measured
1 in hail
Reported by
Public
Coordinates
32.666, -116.493

The public reported pea to quarter sized hail near Lake Morena on Facebook. The COOP observer a little further south in Campo reported heavy rain with a thunderstorm and 0.5 inch hail reducing visibility to 1/8 mile. Further north in Pine Valley, the public reported pea to dime size hail and 1 to 2 inches of water flowing over the road.

Flash Flood, San Diego

When
September 6, 12:30 PM PST to 1:30 PM PST
Where
San Diego County, 4.3 mi SW of Warner Spgs to 2.39 mi E of Banner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.239, -116.686

CHP reported Highway S2 was covered with mud, water and large boulders 3 miles southeast of the SR79 and S2 juncture. The mud was 2+ feet deep in places. A spotter reported on Facebook that he had seen 6-8 inches of water flowing through the same area. The S2 was closed from SR79 to S22. There were multiple reports of vehicles stuck in mud, including a fire truck that was en route to a lightning ignited fire. Pictures were submitted on Facebook. Further down Highway S22, the public reported up to quarter size hail. CHP also reported Borrego Springs Road was closed from San Pablo to Yaqui Pass due to flooding.

Flash Flood, San Diego

When
September 6, 1:00 PM PST to 2:30 PM PST
Where
San Diego County, Pine Vly to 2.26 mi E of Division
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.820, -116.520

A storm spotter reported flooding of roads in Pine Valley with two homeowners shoveling to divert waters from their homes. Further south in Lake Morena, a resident reported minor road flooding at Buckman Springs Road and Lake Morena Dr. His rain gauge measured 0.81 inches of rainfall in 1 hour. The nearby Campo COOP observer reported 0.94 inches of rain in 45 minutes during this time.

Flash Flood, Riverside

When
September 6, 1:00 PM PST to 2:00 PM PST
Where
Riverside County, 17 mi ESE of Temecula to 3.32 mi WSW of Aguanga
Cause
Heavy Rain
Reported by
Public
Coordinates
33.406, -116.878

Roadway flooding 1/2 mile south of the SR79 and SR371 juncture. Several washes were flowing over the roadway with mud in the roadway.

Thunderstorm Wind, San Diego

When
September 6, 1:30 PM PST to 2:00 PM PST
Where
San Diego County, 1.19 mi WNW of Desert Lodge
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
33.227, -116.349

A Borrego Springs mesonet station recorded a peak wind gust of 64 mph during a thunderstorm. California Highway Patrol reported power lines down on Borrego Valley Road and Rango Way, blocking both directions of traffic.

Flash Flood, San Bernardino

When
September 6, 2:00 PM PST to 3:00 PM PST
Where
San Bernardino County, 2.56 mi NW of Baldwin Lake to 5.15 mi S of Lcrne Vly Soggy Dry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.310, -116.797

California Highway Patrol reported water quickly running across Bessemer Mine Road and Highway 247 about 50 feet wide.

Thunderstorm Wind, San Diego

When
September 7, 12:00 PM PST to 2:00 PM PST
Where
San Diego County, 12 mi NNW of Julian
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
33.240, -116.659

The Mataguay mesonet station recorded a peak wind gust of 56 mph between 1230 and 1250 PST. Nearby, a large tree limb was broken off and laying by Highway 79.

Funnel Cloud, Riverside

When
September 7, 1:00 PM PST to 1:45 PM PST
Where
Riverside County, 5 mi NNE of Perris
Reported by
Amateur Radio
Coordinates
33.847, -117.197

A ham radio operator reported 2 funnel clouds over Lake Perris.

Flash Flood, San Diego

When
September 7, 1:00 PM PST to 3:00 PM PST
Where
San Diego County, 0.75 mi W of Banner to 0.75 mi NE of Banner
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.071, -116.563

Water was flowing over Highway 78 near Banner with waves of water up to 8 inches deep. Mud and debris required removal by Caltrans.

Flash Flood, San Bernardino

When
September 7, 1:00 PM PST to 3:00 PM PST
Where
San Bernardino County, 0.71 mi NNE of Forest Falls to 0.74 mi N of Forest Falls
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.090, -116.916

Mill Creek was running 2 feet deep and 50 feet wide. Campers were stranded on the north side of the creek.

Flash Flood, Riverside

When
September 7, 1:30 PM PST to 2:30 PM PST
Where
Riverside County, 1.88 mi NNW of Cathedral City to 1.99 mi SSE of (Psp)palm Spgs Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.796, -116.480

CHP reported Golf Club Drive closed at the wash due to flooding.

Flash Flood, Riverside

When
September 7, 2:15 PM PST to 4:15 PM PST
Where
Riverside County, 4 mi E of Moreno Valley to 0.88 mi NNW of Hemet Ryan Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.920, -117.100

CHP reported rocks and mud going across Lambs Canyon near SR79 and Gilman Springs Road. CHP also reported a mud slide and flooding in the #1 lane of Highway 60.

Flash Flood, San Diego

When
September 7, 3:00 PM PST to 5:00 PM PST
Where
San Diego County, 4.19 mi E of Borrego Spgs Arpt to 8.81 mi ENE of Ocotillo Wells
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.178, -116.198

An NWS employee reported water 4 to 8 inches deep flowing across Highway 78. The flow was estimated at 75 yards wide. The entire airport runway strip in Ocotillo was covered in areas of 1 to 3 inches of water. On the other side of Highway 78, water was flowing over Split Mountain Road in 2 locations. The water was draining from heavy rain over the entrance to Fish Creek and flowing 4 inches deep with mud 2 inches deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478309, 478308, 478319, 478323, 478325, 478661, 478662, 478675, 478776, 478683, 478685, 478689, 478798, 478691, 478800, 478803, 478804, 478806, 479017, 478821, 478829, 478825.